Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Addressing the Concern With Sustiva in: "Which Meds Have the Least Side Effects?"
Oct 20, 2005

Dr. Wohl suggests that the side effects associated w/ Sustiva "abate after 4 weeks". While this may have been determined during Clinical Trials, it is not entirely true for a sizable population of users, according to the staff at Ward 86 at the SFGH. I can tell you from my own 6-month ordeal that it can get worse. My medical diary contains proof of this. During my 5th month I was getting only 51 sleep hours per 30-day period, whereas during my second month on Sustiva, I had recorded over 100 sleep hours. Those vivid night terrors did not go away either. They just became less noticible because the fog became acceptable. The people around me didn't think so and I was warned by the medical staff that I should change my meds. However, the physician treating me was adamant that Sustiva was not causing my excessive loss of sleep that exacerbated my lifelong ordeal with narcolepsy. I trusted my physician, Dean Winslow, MD, since he had a hand in the design of Sustiva. In the end, I went to Ward 86 where they put the skids on my regimen right away since they were aware that Sustiva's impact increases as a result of pre-existing CNS disorders (I have a history of DID and narcolepsy). As far as which meds have the least side effects, I think that has to be a personal judgement call that you should be able to work out with your healthcare provider or an RN with HIV experience. Face it. All HIV meds have side effects. Some impact the liver, some impact the kidneys, some impact the nervous system... and so on. By understanding your strengths and weaknesses you will best be able to choose which side effects you can tolerate and which of those you cannot. For example, someone who has a long history of alcohol or drug abuse should obviously try to avoid those meds that are known to have a pronounced effect on the liver. In some lifestyles, having a buffalo hump may lead to severe anxiety. Unless it's that critical, those folks may want to avoid PIs that are generally associated with buffalo hump until later. Also, side effects don't always occur. It's important to undertand the factors that trigger a particulaer side effect. When I was a CAB member in Stanford Clinical Trials Unit, I discovered that the first responsibility of the patient is to gain as much knowledge about HIV meds as possible from a trusting source such as a recent clinical publication that is not published for pharmacological endorsement. Get to know how the various classes of meds, how they work and their significant side effects. If you are consuming other substances, regardless if they are illicit or nor, you should be comfortable discussing this with your doctor because there can be serious interactions resulting from mixing substances with your HIV meds. Your doctor is obligated to respect your right to confidentiality but is also obligated to provide you with the best approach to handle your personal situation. If you don't feel that your doctor understands all your medical needs, you might want to get a second opinion. Always remember, HIV/AIDS is a chonic illness. The most successful therapies will not be effective and side effects may increase if you are not on a program that includes regular sleep, attention to diet / nutritiional needs, and an exercise program that is not strenuous. Finally -- but perhaps most important of all -- always drink plenty of water when taking meds or nutritional supplements. Water can greatly reduce side effects by flushing away any residue that often lingers in the digestive tract. As one health educator told me: the best way to take HIV meds is with at least 16 fluid oz of water unless directed otherwise. Your HIV meds should be moved in and out, just long enough to work on the virus.

Response from Dr. Wohl

Thanks for your helpful comments. FOr the record, what I wrote was, "Data suggest most of the major side effects of Sustiva abate by 4 weeks." This is true. The best study we have available at the moment looking specifically at Sustiva's effects on neurological and psychological parameters is a US government (ACTG) sponsored study.

There are major limitations to these data but they do support the clinical finding that most, but hardly all, people experiencing Sustiva side effects such as vivid dreams and feeling out of it, feel better after a month on meds. Further, in large clinical studies, not all funded by the makers of the drug, few people drop out due to side effects. Now, I know that others have serious prolonged side effects from the med, including some effects that are missed by the testing used in the ACTG study. For these folk, Sustiva may very well not be worth taking when other options exist. There is no need for anyone to suffer from side effects when there are alternatives.

I also whole-heartedly agree that patients need to learn as much as they can about the risks, benefits and alternatives to the therapies their docs are prescribing. They all have their baggage. In some cases, the side effect profile is clear in other cases less so. It is key to have an informed source of medical advice and information - ideally that should be your clinician. If they are not listening or are ill informed, I would do the same as you did and seek advice elsewhere.

DW



Previous
please answer HCV and HIV question
Next
Do I have Staph, Shingles, Zoster?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement